Tornadoes · United States · Kansas · 2008

EF0 tornado, Faulkner, Kansas, May 10, 2008

This EF0 tornado ran 2.0 miles across Cherokee County on May 10, 2008, touching down at 5:19 PM CDT and reaching 150 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 10, 2008
Touchdown
5:19 PM CDT (22:19 UTC)
Lifted
5:22 PM CDT (22:22 UTC)
On the ground
3 minutes
Path length
2.0 miles (3.3 km)
Path width
150 yards (137 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Cherokee County
Touchdown point
37.100, -95.050
Lift-off point
37.100, -95.013
Record number
0805101619-03

What the Weather Service recorded

Two supercells initiated over Kansas before turning deadly over Oklahoma and Missouri. One tornado associated with the northern supercell touched down near Faulkner. This storm later caused a fatality near Carthage, MO.

NWS storm survey confirmed that an EF0 tornado tracked through the Faulkner area. Damage was limited to minor damage to the grain elevator and a nearby home.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

5 minutes of warning. NWS SGF issued a tornado warning for this county at 22:14 UTC, 5 minutes before the tornado touched down, in force until 22:58 UTC.

The county was under a tornado watch, issued at 16:29 UTC and running to 00:00 UTC.

Issued (UTC)ExpiredProductOffice
16:29 UTC00:00 UTCTornado WatchSGF
21:30 UTC22:45 UTCSevere Thunderstorm WarningSGF
22:14 UTC22:58 UTCTornado WarningSGF
01:04 UTC15:50 UTCWind AdvisorySGF

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:09 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at May 10, 3:48 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 10, 3:48 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
348 PM CDT SAT MAY 10 2008

.DISCUSSION...

FIRST ROUND OF CONVECTION WAS EXITING OUR EASTERN COUNTIES WITH
ADDITIONAL STORMS STRUGGLING TO DEVELOP NORTHWEST OF SPRINGFIELD.
THESE STORMS MAY PERK UP A LITTLE BUT WITH TEMPS IN THE 50S-LOWER
60S...MOST OF THE INSTABILITY WITH THESE STORMS WILL REMAIN ROOTED
ABOVE THE BOUNDARY LAYER. OVER OUR WESTERN TIER OF
COUNTIES...RAPID DESTABILIZATION IS UNDERWAY WITH TEMPERATURES IN
THE MID 70S AND DEWPOINTS IN THE MID 60S. STORMS THAT ARE
DEVELOPING OVER SOUTH CENTRAL KANSAS AT THIS TIME SHOULD INTENSIFY
AS THEY INTERACT WITH THIS AIRMASS. THUS WILL CONTINUE TO RIDE THE
TORNADO WATCH THROUGH 7 PM.

THE FRONT AND UPPER TROUGH ARE STILL ON TAP TO MOVE EAST RAPIDLY
OUT OF THE OZARKS TONIGHT. THE GFS SHOWS THE SURFACE LOW DEEPENING
FROM 998MB TO 988 MB FROM 00Z TO 06Z AS IT TRACKS ROUGHLY ALONG
I-70 FROM KC TO ST. LOUIS. PREVIOUS FORECAST HAD A GOOD HANDLE ON
WIND TREND TONIGHT AND SUNDAY AND WILL CONTINUE TO KEEP WIND
SPEEDS UP AROUND 20-30 MPH WITH HIGHER GUSTS FROM THE NORTHWEST THROUGH
SUNDAY AFTERNOON. WILL PLAN ON ISSUING A WIND ADVISORY FOR LATE
TONIGHT AND SUNDAY.

AFTER A FAIRLY TRANQUIL MONDAY...WE WILL SEE ANOTHER STORM SYSTEM
RAMP UP OVER THE CENTRAL HIGH PLAINS WITH STRONG MOISTURE RETURN
AND NEAR 60 DEGREE DEWPOINTS OVERSPREADING THE AREA BY TUESDAY
AFTERNOON. EXPECT ANOTHER ROUND OF STORMS AHEAD OF THE FRONT AS IT
MOVES ACROSS THE AREA TUESDAY AFTERNOON/EVENING. INSTABILITY LOOKS
PRETTY DECENT WITH MEAN LAYER CAPES APPROACHING 1500 J/KG HOWEVER
IT APPEARS THAT BETTER UPPER LEVEL DYNAMICS WILL BE NORTH OF OUR
AREA. WILL NEED TO MONITOR SHEAR TRENDS AND ADJUST HWO WORDING
ACCORDINGLY IF NEEDED.

WILL LINGER SOME LOW PRECIP CHANCES INTO WEDNESDAY AND THURSDAY AS
ECMWF AND GFS LAG UPPER TROUGH OVER THE AREA. MOISTURE LOOKS A
LITTLE ON THE LOW SIDE AND CONFIDENCE IN PRECIP AFTER FRONTAL
PASSAGE TUESDAY NIGHT REMAINS LOW ALSO. AM MODERATELY CONFIDENT IN
THE BELOW NORMAL TEMPERATURES THROUGH LATE NEXT WEEK.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR MOZ055>058-
     066>071-077>083-088>096-098-101>104.

KS...WIND ADVISORY FROM 1 AM TO 7 PM CDT SUNDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 10, 1:30 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SAT MAY 10 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-111800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
130 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS...HAIL AND
  ISOLATED TORNADOES.

  AREAS AFFECTED AND TIMING:

  HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE
  POSSIBLE ACROSS ALONG AND WEST OF A LINE FROM ROLLA TO WEST
  PLAINS THROUGH EARLY AFTERNOON.

  FROM 3 PM TO 7 PM...HAIL TO THE SIZE OF GOLF BALLS AND WIND GUSTS
  TO 80 MPH ALONG WITH ISOLATED TORNADOES WILL BE POSSIBLE OVER
  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. THE GREATEST
  THREAT WILL ALONG AND SOUTH OF INTERSTATE 44.

  DISCUSSION:

  A STRONG UPPER LEVEL STORM SYSTEM AND DEVELOPING COLD FRONT OVER
  THE CENTRAL AND SOUTHERN PLAINS WILL MOVE EAST INTO THE OZARKS
  FROM LATE AFTERNOON INTO EARLY EVENING. AS AN INCREASINGLY MOIST
  AND UNSTABLE AIRMASS OVER THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS INTERACTS WITH STRONG VERTICAL WIND SHEAR ASSOCIATED WITH
  THE STORM SYSTEM...STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP
  OVER EASTERN KANSAS AND WESTERN MISSOURI AND MOVE RAPIDLY
  NORTHEAST ACROSS THE OZARKS.

 .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  WIND GUSTS IN EXCESS OF 30 MPH ARE EXPECTED LATE TONIGHT THROUGH
  SUNDAY AS A STRONG AREA OF LOW PRESSURE DEEPENS OVER THE OHIO
  RIVER VALLEY REGION.

  THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AS ANOTHER
  STORM SYSTEM AFFECTS THE AREA. AT THIS TIME SEVERE WEATHER IS
  NOT EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL BE POSSIBLE OVER ALL OF THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THROUGH 9 PM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, May 10, 2:18 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 PM CDT SAT MAY 10 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 S LOUISBURG           37.73N  93.14W
05/10/2008  E0.75 INCH       DALLAS             MO   LAW ENFORCEMENT

            NUMEROUS REPORTS OF HAIL IN THE LOUISBURG AREA. DIME
            SIZED THE BIGGEST. REPORTED FROM DALLAS CO 911.

&&

DSA
Local storm report, May 10, 2:25 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
225 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     LIGHTNING        4 NW ELDRIDGE           37.87N 92.80W
05/10/2008                   LACLEDE            MO   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE.

0200 PM     LIGHTNING        8 WSW LEBANON           37.64N 92.80W
05/10/2008                   LACLEDE            MO   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE WHICH CAUGHT FIRE.

&&

MTERRY
Local storm report, May 10, 2:27 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             1 NE BENNETT SPRINGS    37.74N 92.84W
05/10/2008  E0.25 INCH       LACLEDE            MO   EMERGENCY MNGR

&&

MTERRY
Local storm report, May 10, 2:33 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             5 N BOLIVAR             37.69N 93.42W
05/10/2008  E1.00 INCH       POLK               MO   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED WITH HAIL COVERING THE GROUND.

&&

KARDELL
Local storm report, May 10, 3:03 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             2 N HERMITAGE           37.97N 93.32W
05/10/2008  E0.88 INCH       HICKORY            MO   LAW ENFORCEMENT

&&

SRUNNELS
Special weather statement, May 10, 3:26 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
326 PM CDT SAT MAY 10 2008

MOZ069-080-081-102100-
LACLEDE MO-DALLAS MO-CAMDEN MO-
326 PM CDT SAT MAY 10 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN CAMDEN...NORTHEASTERN DALLAS
AND NORTHWESTERN LACLEDE COUNTIES UNTIL 400 PM CDT...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF URBANA...OR 12 MILES NORTHEAST
OF BUFFALO...MOVING NORTHEAST AT 51 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 12:00Z

10.3 hours before the tornado, 112 km from the path. May 10, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -84997, lifted condensation level 1161 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 115 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-84997 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 00:00Z

1.7 hours after it, 112 km from the path. May 11, 2008.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1049 joules per kilogram, CIN -94, lifted condensation level 590 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2008-05-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 354 square meters per square second, 0 to 6 km bulk shear 76 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1049 J/kg
Mixed-layer CIN
-94 J/kg
Surface CAPE
170 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
76 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
354 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1
0-3 km lapse rate
5.2 K/km

Open this sounding in Storm Lab

The surface observations

Joplin (JLN), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
20:53 UTC7764200° 10 kt1000
21:53 UTC7665190° 12 kt998.3
22:25 UTC73.464.4170° 8 kt997.3VCTS
22:49 UTC71.666.2200° 9 kt997+TSRA
22:51 UTC71.666.2200° 7 kt996.6TS +RA
22:53 UTC7267200° 13 kt16997.6+TSRA
23:00 UTC69.866.2290° 16 kt27999.3+TSRA BR
23:12 UTC66.260.8130° 6 kt16998.6-TSRA
23:15 UTC66.262.6 4 kt16999VCTS -RA BR
23:51 UTC66.262.6290° 6 kt1000
23:53 UTC6762290° 7 kt1000

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Tulsa radar (KINX), 113 km away, was scanning. The volume nearest the touchdown began at 22:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:34 UTCHAIL 1.52 N CherryvaleMontgomery, KS1.5 INCH HAIL
21:35 UTCHAIL 15 Wnw Parsons Tri CityMontgomery, KSQUARTER SIZED HAIL
21:38 UTCHAIL 1.255 S ThayerNeosho, KS
21:39 UTCHAIL 18 S ThayerLabette, KS
21:40 UTCTSTM WND GST 70Parsons Tri City AirporMontgomery, KSMEASURED GUST AT THE AIRPORT.
21:42 UTCHAIL 1DennisLabette, KS
21:56 UTCHAIL 0.88ParsonsLabette, KSDIME AND NICKEL HAIL
22:15 UTCTORNADO2 Ne OswegoLabette, KSBRIEF TOUCHDOWN OVER OPEN FIELD.
22:17 UTCTORNADO2 Nw HallowellCherokee, KSBRIEF TOUCHDOWN. LARGE FUNNEL CLOUD STILL PRESENT.
22:19 UTCFUNNEL CLOUD2 Sw OswegoLabette, KS
22:19 UTCTORNADO2 Ssw ChetopaLabette, KS
22:20 UTCTORNADO2 S ChetopaLabette, KSHOME WAS DAMAGED TWO MILES SOUTH OF CHETOPA ON NATIONS ROAD ON THE KANSAS SIDE OF THE OKLAHOMA BORDER.
22:21 UTCTORNADO2 S ChetopaLabette, KSREPORT OF TREE DAMAGE FROM TORNADO ALONG NATION ROAD IN SOUTHEAST CORNER OF COUNTY. PREVIOUS REPORT OF DAMAGE TO A HOME HAS NOT BEEN CONFIRMED IN LABETTE COUNTY.
22:22 UTCTORNADO2 Sse ChetopaLabette, KSTORNADO ON THE GROUND NEAR HIGHWAY 59 ALONG THE KANSAS AND OKLAHOMA STATE LINE.
22:23 UTCTORNADO2 W FaulknerCherokee, KSNWS STORM SURVEY HAS FOUND AN EF0 TORNADO WITH A WIDTH OF 150 YARDS AND MAX WINDS OF 70 MPH. THE TORNADO BEGAN NEAR LOSTINE ROAD AND 120TH AT 37.10364 -95.04998 AND ENDED NEAR FALCON ROAD AND 100TH AT 37.09896 -95.01347.
22:23 UTCTORNADO5 W MelroseCherokee, KSTORNADO CROSSING LABETTE CHEROKEE COUNTY BORDER EAST OF CHETOPA.
22:29 UTCHAIL 0.75ArmaCrawford, KS
22:32 UTCTORNADO6 W Baxter SpringsCherokee, KS
22:33 UTCTORNADO6 W Baxter SpringsCherokee, KS
22:42 UTCHAIL 1RivertonCherokee, KS
22:42 UTCTORNADO5 Wsw Baxter SpringsCherokee, KSTORNADO DAMAGE PATH THREE QUARTERS OF A MILE WIDE ALONG THE KANSAS AND OKLAHOMA STATE LINE.
22:43 UTCHAIL 2.75Baxter SpringsCherokee, KS
22:43 UTCTORNADO1 S Baxter SpringsCherokee, KSTORNADO ON THE GROUND JUST SOUTH OF BAXTER SPRINGS.
22:47 UTCHAIL 1.753 E RivertonCherokee, KS
22:52 UTCHAIL 4.251 S Baxter SpringsCherokee, KS
00:11 UTCTSTM WND GST 702 N GalenaCherokee, KSESTIMATED 70 TO 80 MPH WIND

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are

The other tornadoes of May 10, 2008

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 101:28 PM CDTEF0Washington, AR0.150
May 105:03 PM CDTEF2Pittsburg, OK8.2200$500,000
May 105:15 PM CDTEF0Labette, KS0.350
May 105:19 PM CDTEF0McIntosh, OK0.150
May 105:19 PM CDTEF0Labette, KS1.060
May 105:20 PM CDTEF4Picher–Neosho tornado, Oklahoma and Missouri75.51,76021350$61 million
May 105:21 PM CDTEF0Pittsburg, OK0.150
May 105:25 PM CDTEF0Pittsburg, OK0.575
May 105:25 PM CDTEF0Mayes, OK0.150
May 105:34 PM CDTEF0Latimer, OK5.5100
May 105:42 PM CDTEF2Pittsburg, OK19.05804$1.2 million
May 105:48 PM CDTEF1Ottawa, OK2.3200
May 106:05 PM CDTEF2Pushmataha, OK3.5100$75,000
May 106:08 PM CDTEF1Jasper, MO3.0440110$1.0 million
May 106:30 PM CDTEF1Pushmataha, OK1.5200
May 106:35 PM CDTEF1Pushmataha, OK0.5100
May 106:35 PM CDTEF1Benton, AR1.5100$100,000
May 106:58 PM CDTEF0Barry, MO3.8800
May 107:05 PM CDTEF0McCurtain, OK0.450
May 107:14 PM CDTEF1White, AR9.2350$25,000
May 107:42 PM CDTEF0White, AR0.08
May 107:47 PM CDTEF1Lonoke, AR2.7400
May 107:51 PM CDTEF0Franklin, AR0.150
May 107:55 PM CDTEF1Sevier, AR1.5100$250,000
May 107:57 PM CDTEF1Woodruff, AR10.2500$90,000
May 107:57 PM CDTEF3Arkansas, AR14.11,3209$75 million
May 108:26 PM CDTEF1Monroe, AR4.4700$25,000
May 109:04 PM CDTEF0Hempstead, AR1.050$5,000
May 109:32 PM CDTEF1Nevada, AR2.450
May 109:33 PM CDTEF1Quitman, MS0.330$25,000
May 1010:15 PM CDTEF1Tallahatchie, MS8.71002$185,000
May 1011:00 PM CDTEF1Lauderdale, AL1.6250$100,000
May 1011:18 PM CDTEF1Marion, AL25.5400$100,000
May 1011:59 PM CDTEF1Lauderdale, AL1.0250$5,000
May 1012:27 AM CDTEF1Walker, AL9.3400$20,000
May 1012:37 AM CDTEF2Walker, AL13.5330$155,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.